Skip to main content
Log in

On the Monge-Kantorovich Mass Transfer Problem in Higher Dimensions

  • Published:
Acta Mathematica Sinica, English Series Aims and scope Submit manuscript


This paper mainly investigates the approximation of a global maximizer of the Monge-Kantorovich mass transfer problem in higher dimensions through the approach of nonlinear partial differential equations with Dirichlet boundary. Using an approximation mechanism, the primal maximization problem can be transformed into a sequence of minimization problems. By applying the systematic canonical duality theory, one is able to derive a sequence of analytic solutions for the minimization problems. In the final analysis, the convergence of the sequence to an analytical global maximizer of the primal Monge-Kantorovich problem will be demonstrated.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Anwar Bég, O., Islam, B., Shamshuddin, M. D., et al.: Computational fluid dynamics analysis of moisture ingress in aircraft structural composite materials, Arabian Journal of Science and Engineering, 44(9), 7809–7831 (2019)

    Article  Google Scholar 

  2. Ambrosio, L.: Optimal transport maps in Monge-Kantorovich problem, ICM, 3, 1–3 (2002)

    Google Scholar 

  3. Ambrosio, L.: Lecture notes on optimal transport problems. In: Mathematical Aspects of Evolving Interfaces, Lect. Notes Math., Vol. 1812, Springer, Berlin, 2003, 1–52

    Chapter  Google Scholar 

  4. Bourgain, J., Brezis, H.: Sur l’équation div u = f. C. R. Math. Acad. Sci. Paris, Ser. I, 334, 973–976 (2002)

    Article  Google Scholar 

  5. Borjas, G. J.: Immigration Economics, Harvard University Press, Cambridge, 2012

    Google Scholar 

  6. Crasta, G., Malusa, A.: On a system of partial differential equations of Monge-Kantorovich type, J. Differential Equations, 235, 484–509 (2007)

    Article  MathSciNet  Google Scholar 

  7. Caffarelli, L. A., Feldman, M., McCann, R. J.: Constructing optimal maps for Monge’s transport problem as a limit of strictly convex costs, Journal of AMS, 15, 1–26 (2002)

    MathSciNet  Google Scholar 

  8. Caffarelli, L. A., McCann, R. J.: Free boundaries in optimal transport and Monge-Ampère obstacle problems, Ann. of Math., 171, 673–730 (2010)

    Article  MathSciNet  Google Scholar 

  9. Evans, L. C.: Partial differential equations and Monge-Kantorovich mass transfer. Current Developments in Mathematics, 65–126 (1997)

  10. Evans, L. C., Gangbo, W.: Differential equations methods for the Monge-Kantorovich mass transfer problem. Mem. Amer. Math. Soc., 653 (1999)

  11. Fang, S., Shao, J.: Optimal transport maps for Monge-Kantorovich problem on loop groups, Journal of Functional Analysis, 248, 225–257 (2007)

    Article  MathSciNet  Google Scholar 

  12. Figalli, A.: The optimal partial transport problem, Arch. Ration. Mech. Anal., 195, 533–560 (2010)

    Article  MathSciNet  Google Scholar 

  13. Fragalà, I.: Gelli, M. S., Pratelli. A.: Continuity of an optimal transport in Monge problem, J. Math. Pures Appl., 84, 1261–1294 (2005)

    Article  MathSciNet  Google Scholar 

  14. Gao, D. Y., Strang, G.: Geometric nonlinearity: Potential energy, complementary energy, and the gap function, Quart. Appl. Math., 47(3), 487–504 (1989)

    Article  MathSciNet  Google Scholar 

  15. Gao, D. Y., Lu, X.: On the extrema of a nonconvex functional with double-well potential in 1D. Z. Angew. Math. Phys., 67, 62 (2016)

    Article  MathSciNet  Google Scholar 

  16. Granieri, L.: Remarks on the stability of mass minimizing currents in the Monge-Kantorovich problem. Indag. Mathem. (N.S.) 20(4), 527–536 (2009)

    Article  MathSciNet  Google Scholar 

  17. Igbida, N.: Evolution Monge-Kantorovich equation, J. Differential Equations, 255, 1383–1407 (2013)

    Article  MathSciNet  Google Scholar 

  18. Igbida, N., Nguyen, V. T.: Optimal partial mass transportation and obstacle Monge-Kantorovich equation, J. Differential Equations, 264, 6380–6417 (2018)

    Article  MathSciNet  Google Scholar 

  19. Igbida, N., Mazón, J. M., Rossi, J. D., et al.: A Monge-Kantorovich mass transport problem for a discrete distance, Journal of Functional Analysis, 260, 3494–3534 (2011)

    Article  MathSciNet  Google Scholar 

  20. Jiménez Guerra, P.: A General solution of the Monge-Kantorovich mass-transfer problem, Journal of Mathematical Analysis and Applications, 202, 492–510 (1996)

    Article  MathSciNet  Google Scholar 

  21. Kuharat, S., Anwar Bég, O., Shamshuddin, M.: Computational study of heat transfer in solar collectors with different radiative flux models, Heat Transfer Asian Research, 48, 1002–1031 (2019)

    Article  Google Scholar 

  22. Kantorovich, L. V.: On the transfer of masses (Russian), Dokl. Akad. Nauk. SSSR, 37, 227–229 (1942)

    Google Scholar 

  23. Kantorovich, L. V.: On a problem of Monge, Uspekhi Mat. Nauk., 3, 225–226 (1948)

    Google Scholar 

  24. Li, Q. R., Santambrogio, F., Wang, X. J.: Regularity in Monges mass transfer problem, J. Math. Pures Appl., 102, 1015–1040 (2014)

    Article  MathSciNet  Google Scholar 

  25. Leonard, C.: From the Schrödinger problem to the Monge-Kantorovich problem, Journal of Functional Analysis, 262, 1879–1920 (2012)

    Article  MathSciNet  Google Scholar 

  26. Lu, X., Lv, X.: Analytic solutions for the approximated 1-D Monge-Kantorovich mass transfer problems. Z. Angew. Math. Phys., 67:128, 1–9 (2016)

    MathSciNet  Google Scholar 

  27. Rachev, S. T., Ruöschendorf, L.: Mass Transportation Problems, Springer-Verlag, 1998

  28. Rachev, S. T.: The Monge-Kantorovich mass transferance problem and its stochastic applications, Theory of Prob. and Appl., 29, 647–676 (1984)

    Article  Google Scholar 

  29. Sudakov, V. N.: Geometric problems in the theory of infinite-dimensional probability distributions, Proceedings of Steklov Institute, 141, 1–178 (1979)

    MathSciNet  Google Scholar 

  30. Trudinger, N. S., Wang, X. J.: On the Monge mass transfer problem, Calc. Var. Partial Differential Equations, 13, 19–31 (2001)

    Article  MathSciNet  Google Scholar 

  31. Vershik, A. M.: Some remarks on the infinite-dimensional problems of linear programming, Russian Math. Survey, 25, 117–124 (1970)

    Article  MathSciNet  Google Scholar 

  32. Villani, C.: Optimal Transport, Old and New, Grundlehren Math. Wiss., Vol. 338, Springer-Verlag, Berlin, 2008

    Google Scholar 

Download references


The author thanks the anonymous referees for their careful reading of the manuscript and their many insightful comments.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Xiao Jun Lu.

Ethics declarations

Conflict of Interest The author declares no conflict of interest.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Lu, X.J. On the Monge-Kantorovich Mass Transfer Problem in Higher Dimensions. Acta. Math. Sin.-English Ser. (2024).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI:


MR(2010) Subject Classification